# SDR KY1R20241101001

- Difficulty date: November 1, 2024
- Submitted: November 2, 2024
- Operation: General aviation
- Filed by: Maryland State Police Aviation Command, repair station KY1R287K
- Aircraft: N382MD
- Make and model: Agusta AW139
- Aircraft serial: 41287
- Aircraft time: 3,084 hours, 11,595 cycles
- System (JASC): 6320 · Main Rotor Gearbox
- Part: Cooling Fan
- Part number: 141600219
- Part serial: 141600434
- Condition: Separated
- Location: Zone 200
- Part time: 4,179 hours
- Component: Main Gearbox, Agusta
- Component part number: 3G6320A00134
- Stage of operation: AA
- How discovered: O
- Nature of condition: O
- Precautionary procedure: O

## Discrepancy

DURING A COMPANY-MANDATED DAILY INSPECTION OF THE AIRCRAFT, A TECHNICIAN FOUND THE OUTLET SCREEN FOR THE MAIN GEARBOX (MGB) OIL COOLER FAN WAS BROKEN WITH THE WELDED MESH SPLAYED OUTWARD.  FURTHER INVESTIGATION REVEALED THAT THE MGB OIL COOLER FAN CONTAINMENT SHIELD HAD BECOME UNBONDED FROM THE FAN HOUSING.  THE 4 RIVETS WHICH ALSO HOLD THE CONTAINMENT SHIELD IN PLACE HAD NO EXTERNAL SIGNS OF FAILURE.  HOWEVER, ONCE THE FAN ASSEMBLY WAS REMOVED FROM THE AIRCRAFT, AN INTERNAL INSPECTION REVEALED THAT THE RIVETS WERE EITHER SHEARED OR THE SHIELD HAD TORN AWAY FROM THEM. THE FAN BEARING WAS FOUND TO BE INTACT, WITH NO SIGNS OF ROUGHNESS. BY DESIGN, THE MGB COOLING FAN EXHAUST IS DUCTED VERTICALLY OUT OF THE MGB COWLING IN THE DIRECT PATH OF THE MAIN ROTOR BLADE PATH.  AN INSPECTION OF THE MAIN ROTOR BLADES AND REST OF THE AIRCRAFT WAS PERFORMED FOR FOD. NO DAMAGE WAS NOTED ON ANY OF THE MAIN ROTOR BLADES, OR ANY PART OF THE AIRCRAFT. THE COOLING FAN WAS AT 784.1 HRS SINCE THE TBO OF 1,200 HRS AND WAS INSPECTED IAW TASK 63-20 OF THE MAINTENANCE PROGRAM 64.4 HOURS PREVIOUS TO THE FAILURE. AN OVERHAULED FAN WAS INSTALLED AND THE AIRCRAFT RETURNED TO SERVICE.
